Heart Disease Expert Forum
Dig. side effects - why not increase Amioderone?
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Dig. side effects - why not increase Amioderone?

My dad, 80 yrs, had CVA 2 years ago.  The afib which led to the stroke responsded immediately to Amioderone, and he was placed on a moderate level by a cardiologist who emphatically cautioned not to change the level, for life.  (We appreciate the long term consequences of Amioderone.)  A year ago, the level was cut in half by another cardiologist (convinced my blindly-defer-to-authority Mom) and he's had a low level of intermittent afib since.  In July, 2012, he went into atrial flutter, pulse from 55 to 90, and he was placed on Digoxin (which did not change his bp) as he awaited ablation beginning of August. Post ablation, bp immediately back to normal of 55, though he was placed  back on Dig.  The justification, "to keep his heart from racing, due to not being able to reach a secondary aberrant pathway." I appreciate their caution, yet his heartrate never responded to the Dig. We have conveyed that his cognitive function and appetite have significantly suffered from the Dig, with peripheral swelling (never experienced before) since its introduction in July. I fear the Electrophysiologist, who has been told of the side effects, is not considering the wholistic picture, just the cardiac precaution.  Originally, the E.P. said, "let's keep him on Dig until he has his procedure", then "let's keep him on it another month to ensure he's stable" and now, "he needs to stay on it since he still has some afib..." Is it not possible to increase the Amioderone back to his post-CVA level, ensuring he stay in sinus, yet relieving him of the Dig side effects?  
Tags: amioderone, increasing amioderone, digoxin side effects
Avatar_dr_m_tn
Hey Woshe,

It is hard to give you an accurate answer over the internet without examining your father in person but I will try to give you some general pointers which may help.
Amiodarone is a great medication to keep patients in normal rhythm. It does have significant side effects that you seem to have heard about. Due to these side effects, a lot of physicians like to use it only when absolutely necessary or when other medications cannot be used.
Digoxin is a medication which is used (most often as an adjunct) for controlling heart rate arising as a result of rapid atrial fibrillation. It does not have an impact on maintenance of normal rhythm. Digoxin has very little impact on blood pressure.
It is of course a tough question as to which is a bigger evil Amiodarone or Digoxin. Both drugs have their problems and it is an extremely individualistic approach as to which drug should be used.
It is certainly possible to increase amiodarone if your father did not have any problems with it. It is also possible to continue the same regimen.
I would recommend that you discuss it with the electrophysiologist and ask him the rationale of doing what he is doing.
I am sure he will work with you in order to develop the most satisfactory plan
Hope that helps.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank